logo

Hair loss with Depo-Provera?

Dear Alice,

I have taken three Depo-Provera shots. My hair started falling out excessively several months ago. In looking for answers I found out that this is a side effect to the shots. I was not informed of that before I took the shots. I saw in one of your Go Ask Alice! answers that depo-provera suppresses the Follicle Stimulating Hormone and the Luteinizing Hormone. What is this hormone? Is this what makes my hair fall out? And do you know if there is anything I can do to stop it? My next shot is due by May 15 but I am not going to get it. Thanks.

Dear Reader,

You're certainly not alone in experiencing hair loss with Depo-Provera. One of the noted side effects of using Depo-Provera is hair loss, though it's one that's less commonly reported. A drug's side effects can't always be predicted in each individual case, though in this instance, there may be some clues as to who is more likely to be affected. No one's sure why some people experience hair loss on Depo-Provera, although most scientists guess that it's hormonally related, specifically to androgens (more on this in a bit). However, neither the follicle stimulating hormone (FSH) nor the luteinizing hormone (LH) affect hair growth. Both FSH and LH stimulate the production of estrogen and a mature egg.

So, if the hair loss is related to the Depo-Provera, what may be going on? Depo-Provera is an injected form of progesterone that interrupts normal hormone production, and it may affect the role that androgens play in the body. Androgens are hormones (such as testosterone) that affect the growth of male traits, though females have them in lower levels, too. Different forms of hormonal birth control are said to have varying levels of androgenicity, or the amount that it acts like an androgen in the body. Androgens can affect the way that hair grows, and the progestin may have an effect on those androgens, resulting in hair loss. People that are more susceptible to genetic hair loss may be more likely to experience this side effect of hormonal birth control. Given your experiences, you may find other forms of birth control that have a different level of androgenicity to be helpful.

While there is an explanation for the hair loss related to Depo-Provera, it's still a relatively rare side effect, so it may be helpful to consider other facts that may be at play as well. One cause of temporary hair loss is physical or emotional stress. If you've experienced significant stress lately, you may consider employing mindfulness or healthy coping techniques, or speaking with a health care provider to find ways to reduce your stress. Medications, or their interactions together, along with diet, may also cause temporary hair loss. Calcium is particularly critical to keeping hair thick and healthy, and 1,000 milligrams (mg) of calcium per day are recommended as part of a balanced diet. Foods that are high in calcium include kale, cabbage, and fish. Including healthy, high-calcium food options is always a great idea and may also reduce hair thinning and loss. Hair loss can also be permanent, like with pattern baldness. Pattern baldness is usually hereditary, but there are some treatments available. Another cause of permanent hair loss is alopecia areata, an immune system disorder most commonly diagnosed in childhood that causes round patches of hair to fall out.

You may consider making an appointment to discuss your concerns with your health care provider. It seems you have two concerns: one is to get off of Depo-Provera and stop hair loss, the other is to make sure you are protected from pregnancy and sexually transmitted infections (STIs). Depending on your preferences and health history, you can work with your health care provider to find another form of birth control that works for you. Depo SubQ Provera may be one alternative to explore. Depo SubQ Provera is a lower-dose version of the Depo that you're currently taking. Rather than being injected into the muscle, it's injected right below the skin. 

In the future, you can always ask to review with your provider the prescribing information about a drug that you consider or will be taking. This information will explain possible side effects, the rate at which they occur, as well as any reasons an individual should not take the medication. Your provider will probably be pleased that you're taking such a detailed interest in a drug that will ultimately be affecting your body.

Signature
Last updated Jul 12, 2022
Originally published Apr 27, 2001

Submit a new comment

CAPTCHA

This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

The answer you entered for the CAPTCHA was not correct.